Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Weight Gain and Kaletra
Apr 15, 2004

I am on Kaletra, Abacavir, 3tc and Tenofovir - I also take Wellbutrin 150mg/day. When I began my meds 8 months ago I saw a near immediate weight gain of about 7lbs from 165 to 172. Two reasons occurred to me: one, I was probably slightly underweight when I began the meds and two, I was advised to eat substantial morning and evening meals to accompany (particularly) the Kaletra. In the morning this was a bit of a chore because i was used to a bowl of cereal and a piece of fruit - now i am eating a heavty bowl of meusli with dried fruit and nuts and full fat yogurt. I am very physically active and have not reduced my activity. While some weight gain was expected from the increase in calories it has continued unchecked and I am approaching 180lbs rapidly. What do you think is going on? And how might I control this weight gain without reducing the effectiveness of the drugs? Thanks in advance for your comments. Marc

Response from Dr. Moyle

It is common to gain a few pounds after starting treatment. Absortion of food may improve, metabolism slow as the virus comes under control. As you say, however, sometimes it get out of hand. It sounds like you have had health improvements with treatment that have lead to weight gain plus yoo have increased calorie intake which will add to the ongoing weight gain. Its not really the drugs fault but you could consider changing away from kaletra to a drug that doesn't need a fatty meal just a light snack (such as Atazanavir 300 + ritonavir 100 QD) or to a drug that doesn't need food to be absorbed (like Efavirenz 600mg QD). Both of these approches wouyld also make you treatment once daily. Beyond that it just good old diet and exercise that will stop the weight gain. Regards

Graeme Moyle


Previous
Alternate causes of lypodystrophy?
Next
Help! My testicles are shrinking!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement